Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2005, 2:20 PM CDT for Comanche County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 2:20 PM CDT (19:20 UTC)
- Expired
- May 12, 2005, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 121920 SVRDDC KSC033-122000- /O.NEW.KDDC.SV.W.0040.050512T1920Z-050512T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 220 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 300 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR BUTTERMILK...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF COMANCHE COUNTY... BUTTERMILK... COLDWATER... WILMORE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 121945 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU MAY 12 2005 KSC033-122000- /O.CON.KDDC.SV.W.0040.000000T0000Z-050512T2000Z/ COMANCHE KS- 245 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COMANCHE COUNTY UNTIL 300 PM CDT... AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF WILMORE...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF COMANCHE COUNTY... BUTTERMILK... COLDWATER... WILMORE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932 $$ RITTERLING
000 WWUS53 KDDC 121954 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT THU MAY 12 2005 KSC033-122000- /O.CON.KDDC.SV.W.0040.000000T0000Z-050512T2000Z/ COMANCHE KS- 252 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COMANCHE COUNTY UNTIL 300 PM CDT... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS CENTERED 9 MILES SOUTHEAST OF WILMORE...AND MOVING NORTHEAST AT 40 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AT 247 PM CDT...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL 12 MILES SOUTHEAST OF COLDWATER. LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:07 AM CDT, 11 hours 13 minutes earlier.
Area forecast discussion, May 12, 3:07 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT THU MAY 12 2005 .DISCUSSION... DAYS 1-2... CONVECTION REINFORCING THE COLD AIR BEHIND OUR FRONT WHICH WAS WORKING ITS WAY SE ACROSS CWA EARLIER THIS MORNING. NAM FASTEST AND FURTHER SOUTH AND EVEN IT WAS TOO SLOW WITH THE FRONT BASED ON 6Z ANAL. WITH THIS ADJUSTMENT AND FOLLOWING THE NAM TREND OUR FRONT EXPECTED TO BE IN OUR EXTREME SE CWA BY 12-15Z. FRONT THEN SLOWS DOWN AS 25H JET STREAK LOCATED OVER AZ/NM AT 00Z MOVES ACROSS SE CO. UKMET/GFS/NAM ALL IN GOOD AGREEMENT MOVING THIS JET STREAK INTO NEB BY 00Z FRI WITH SW KS LOCATED IN THE RIGHT ENTRANCE REGION MUCH OF THE DAY. MAIN CONCERN TODAY CHANCE FOR SVR WX. IN OUR NORTHWEST COOLER, MORE STABLE AIR MASS WILL BE IN PLACE. ALTHOUGH UNABLE TO TOTALLY RULE OUT SOME ELEVATED STORMS W/ HAIL, ESPECIALLY IF WE SEE SOME SUN. IN CONTRAST THE SE NEAR OUR FRONT THERE WILL BE A BETTER PROGGED CAPES,0-6KM SHEAR, 85H WAA AND UPPER LEVEL DYNAMICS. HIGH PCPN H20 VALUES ALSO PRESENT OVER THE SE CWA AND WITH PROLONGED LIFT AGREE WITH SURROUNDING OFFICES HEAVY RAIN WILL BE POSSIBLE HERE AS WELL. AS A RESULT WILL HIT THE SE HARDER WITH SEVERE WEATHER WORDING IN BOTH THE ZONES AND HWO. AS FOR THE RAIN WILL MENTION THIS IN THE HWO. BY EARLY FRIDAY A REENFORCEMENT OF COLD AIR ARRIVES SO WILL KEEP POPS GOING UNTIL THIS BOUNDARY AND ASSOCIATED UPPER LEVEL TROF MOVES E/SE OF THE AREA. BY EVENING AS OUR FRONT MOVES INTO OK/TX WILL NOT ONLY TAPER PCPN OFF BUT ALSO IF WE DO SEE SOME CLEARING TEMPS SHOULD FALL NICELY BACK INTO AT LEAST THE 40S. DAYS 3-7... THE DIAGNOSTICS SUPPORT THE CURRENT REGIME NICELY AS A HEALTHY MOIST PHASE MJO IS IN PROGRESS AND THE WESTERLIES CONTINUE TO EXPAND ACROSS THE PACIFIC. ONCE THE CURRENT SYSTEM OVER THE CONUS LIFTS OUT WE WILL GRADUALLY RETURN TO A MORE ZONAL PATTERN THOUGH THE STRONG CROSS PACIFIC FLOW WILL BRING A NUMBER OF SHORT WAVE TROUGHS ALOFT THROUGH THE AREA. ALL THE DETERMINISTIC MODELS AND ENSEMBLES ARE IN QUITE GOOD AGREEMENT ON THIS THROUGH DAY 7. THE FIRST OF THESE CROSS PACIFIC FLOW WAVES LOOKS ON TRACK FOR SATURDAY NIGHT WITH CONVECTION FIRING OFF THE HIGH TERRAIN OF THE CO ROCKIES AND MOVING OUT INTO THE PLAINS. THIS IS A VERY TYPICAL PATTERN FOR THE REGION AS WE HEAD INTO SUMMER. AS THE LEE LOW DEVELOPS IN THE WAKE OF THIS CONVECTIVE SYSTEM, WE SHOULD SEE SUBSTANTIAL ISENTROPIC LIFT OVER THE WARM FRONT WHICH WILL LAY NORTH SOUTH ALONG THE KS CO BORDER ON MONDAY. THE RESULT OF THIS SHOULD BE COOLER TEMPERATURES IN THE COLD AIR BROUGHT BY THE CURRENT COLD FRONT AND AS A RESULT OF MORNING CONVECTIVE PRECIPITATION ON SUNDAY. WHEN THE LIFT OVER THE WARM FRONT DEVELOPS EARLY MONDAY COOL, CLOUDY AND RAINY CONDITIONS SHOULD BE THE RULE. ALL THAT SAID, HAVE LEFT THE GRIDS UNCHANGED REFLECTING THE CONSENSUS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 52 67 45 / 30 40 40 0 GCK 73 50 65 45 / 20 30 30 0 EHA 78 48 69 46 / 20 20 30 0 LBL 79 52 69 47 / 30 20 30 0 HYS 72 49 66 45 / 40 50 30 0 P28 79 57 70 47 / 70 70 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
Hazardous weather outlook, May 12, 9:02 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 902 AM CDT THU MAY 12 2005 KSZ030-031-043>046-061>066-074>079-084>087-131000- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD- STANTON-STEVENS-TREGO- 902 AM CDT (802 AM MDT) THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR STRONG THUNDERSTORMS WITH IT EARLY SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE. KSZ080-081-088>090-131000- BARBER-CLARK-COMANCHE-KIOWA-PRATT- 902 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY MORNING WILL RANGE FROM 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT, ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE LODGE LINE. 28
In the hours before
Local storm report, May 12, 8:32 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
832 AM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 16 SW LAKIN 37.78N 101.47W
05/11/2005 0.88 INCH KEARNY KS TRAINED SPOTTER
0805 PM HAIL 15 NW LAKIN 38.09N 101.45W
05/11/2005 1.25 INCH KEARNY KS TRAINED SPOTTER
0816 PM HAIL 17 N LAKIN 38.19N 101.26W
05/11/2005 0.88 INCH KEARNY KS NWS EMPLOYEE
0818 PM HAIL 9 SW ULYSSES 37.49N 101.47W
05/11/2005 0.88 INCH GRANT KS EMERGENCY MNGR
0834 PM HAIL LAKIN 37.94N 101.26W
05/11/2005 1.50 INCH KEARNY KS STORM CHASER
0834 PM HAIL ULYSSES 37.58N 101.36W
05/11/2005 0.88 INCH GRANT KS PUBLIC
0840 PM HAIL ULYSSES 37.58N 101.36W
05/11/2005 1.00 INCH GRANT KS BROADCAST MEDIA
0844 PM TORNADO 9 SSW ULYSSES 37.46N 101.42W
05/11/2005 GRANT KS LAW ENFORCEMENT
WEAK TORNADO ON GROUND FOR 5 MINUTES.
0848 PM HAIL 2 N DEERFIELD 38.01N 101.13W
05/11/2005 0.88 INCH KEARNY KS TRAINED SPOTTER
0848 PM TORNADO 3 W ULYSSES 37.58N 101.41W
05/11/2005 GRANT KS EMERGENCY MNGR
0858 PM TORNADO ULYSSES 37.58N 101.36W
05/11/2005 GRANT KS LAW ENFORCEMENT
TORNADO TOUCHED DOWN AT FRASER PARK IN ULYSSES.
0909 PM TORNADO 13 WNW GARDEN CITY 38.05N 101.08W
05/11/2005 FINNEY KS BROADCAST MEDIA
0910 PM TORNADO 5 N HICKOK 37.63N 101.23W
05/11/2005 GRANT KS LAW ENFORCEMENT
0923 PM TORNADO 6 SW FRIEND 38.19N 100.99W
05/11/2005 FINNEY KS STORM CHASER
1024 PM TORNADO 3 S HOLCOMB 37.95N 100.99W
05/11/2005 FINNEY KS EMERGENCY MNGR
1044 PM HAIL GARDEN CITY 37.98N 100.86W
05/11/2005 1.75 INCH FINNEY KS LAW ENFORCEMENT
&&
06Special weather statement, May 12, 1:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 143 PM CDT THU MAY 12 2005 KSZ065-066-079>081-088>090-130200- BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 143 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL 900 PM CDT. THIS WATCH INCLUDES THE COUNTIES OF: BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT... AND STAFFORD. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TSB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| May 11, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 39 min |
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 44 min |
| May 11, 8:48 PM CDT | Tornado Warning | DDC | Grant | 27 min |
| May 11, 9:08 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 11, 9:12 PM CDT | Tornado Warning | DDC | Finney, Grant, Kearny | 33 min |
| May 11, 9:43 PM CDT | Tornado Warning | DDC | Finney, Kearny | 47 min |
| May 11, 10:26 PM CDT | Tornado Warning | DDC | Finney | 20 min |
| May 11, 10:35 PM CDT | Tornado Warning | DDC | Finney | 25 min |
| May 12, 2:41 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 30 min |
| May 12, 2:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 43 min |
| May 12, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 26 min |
| May 12, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 42 min |
| May 12, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 20 min |
| May 12, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.